Skip to content

Drug interactions

Lithium + Nifedipine

Severity: Moderate

Lithium and Nifedipine: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Neurotoxicity such as confusion, tremor and ataxia has been reported in a few patients taking lithium with calcium channel blockers, sometimes at normal serum lithium concentrations. The evidence is mostly isolated case reports and the risk appears greater with verapamil and diltiazem than with dihydropyridines.

What this interaction means in plain words

Lithium and Nifedipine can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Lithium belongs to Central Nervous System; Nifedipine belongs to Cardiovascular.

Evidence level: Low

Why it happens

The mechanism is not well established; a pharmacodynamic enhancement of lithium neurotoxicity is suspected.

What to do

Monitor for neurological signs such as tremor, confusion and unsteadiness after starting or changing nifedipine, and check serum lithium if symptoms appear. Reduce or stop lithium if toxicity is suspected.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lithium and Nifedipine, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Lithium with Nifedipine?

MediHelp rates the interaction as moderate. Lithium and Nifedipine can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Neurotoxicity such as confusion, tremor and ataxia has been reported in a few patients taking lithium with calcium channel blockers, sometimes at normal serum lithium concentrations. The evidence is mostly isolated case reports and the risk appears greater with verapamil and diltiazem than with dihydropyridines.

How serious is the interaction between Lithium and Nifedipine?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Monitor for neurological signs such as tremor, confusion and unsteadiness after starting or changing nifedipine, and check serum lithium if symptoms appear. Reduce or stop lithium if toxicity is suspected.

What other medicines interact with Nifedipine?

MediHelp also lists interactions of Nifedipine with, for example, Amifostine, Amlodipine-benazepril, Apalutamide. The full list is on the Nifedipine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in